Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 56, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at Aug 20, 2004, 3:54 AM CDT for Callahan County, Taylor County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2004, 3:54 AM CDT (08:54 UTC)
- Expired
- Aug 20, 2004, 6:00 AM CDT
- In force
- 2 hr
- Issued by
- NWS San Angelo, TX
- Area
- Counties, with a storm outline in the text
Counties Callahan County, TX, Taylor County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 8.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 732 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KSJT 200858 FFWSJT TXC059-441-201100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 354 AM CDT FRI AUG 20 2004 THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A * FLASH FLOOD WARNING FOR... CALLAHAN COUNTY IN WEST CENTRAL TEXAS THIS INCLUDES THE CITY OF BAIRD TAYLOR COUNTY IN WEST CENTRAL TEXAS THIS INCLUDES THE CITY OF ABILENE * UNTIL 600 AM CDT * AT 351 AM CDT...DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS WITH VERY HEAVY RAINFALL NEAR ABILENE...MOVING EAST AT 20 MPH. RAINFALL TOTALS OF 1 TO PERHAPS 2 INCHES HAVE BEEN REPORTED IN THE CITY OF ABILENE...WITH HIGH WATER ON SEVERAL ROADWAYS. * HEAVY RAINFALL WILL CONTINUE ALONG INTERSTATE 20 FROM ABILENE EAST INTO THE CLYDE AND BAIRD AREAS...WITH RAINFALL TOTALS OF 1 TO 2 INCHES LIKELY ACROSS NORTHERN CALLAHAN COUNTY. EVEN AFTER THE HEAVIEST RAIN HAS ENDED...IT WILL TAKE SEVERAL HOURS FOR THE WATER TO DRAIN FROM UNDERPASSES...LOW WATER CROSSINGS AND OTHER POOR DRAINAGE AREAS. TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. LAT...LON 3251 9975 3226 9973 3221 9914 3250 9913 $$ 07
1 follow-up statement
000 WGUS74 KSJT 201008 FFSSJT TXC059-441-201100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 501 AM CDT FRI AUG 20 2004 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR TAYLOR AND CALLAHAN COUNTIES UNTIL 600 AM CDT... AT 500 AM CDT...DOPPLER RADAR ESTIMATED THAT 1 TO 2 1/2 INCHES OF RAIN HAVE FALLEN FROM MERKEL TO ABILENE SINCE 3 AM. RAINFALL AMOUNTS AROUND 1 INCH HAVE FALLEN NORTHERN CALLAHAN COUNTY FROM CLYDE TO BAIRD...AND ALONG THE SOUTHERN CALLAHAN COUNTY LINE FROM OPLIN TO BAIRD. VERY HEAVY RAINS CONTINUE TO DEVELOP FROM MERKEL TO ABILENE IN TAYLOR COUNTY AT 5 AM...AND MOVE EAST AT 25 MPH THROUGH MUCH OF CALLAHAN COUNTY. LOOK FOR LOCALLY HEAVY RAINFALL AMOUNTS UP TO 1 1/2 INCHES THROUGH 6 AM. ABILENE MAY SEE 1/2 TO 3/4 INCH. THIS WILL CONTINUE TO PRODUCE FLOODING OF LOW WATER CROSSINGS AND POOR DRAINAGE AREAS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:02 AM CDT, 52 minutes earlier.
Area forecast discussion, Aug 20, 3:02 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 302 AM CDT FRI AUG 20 2004 .SHORT TERM... A LOT OF WEATHER HAPPENING FOR AUGUST. COLD FRONT WAS ALONG I-20 AT 3 AM...WITH STORMS WITH HEAVY RAINS MOVING INTO THE ABILENE AREA. LARGE MCS (STORM COMPLEX) DEVELOPED IN EASTERN NEW MEXICO OVERNIGHT WITH NORTHWESTERLY FLOW ALOFT AND NE/E SURFACE WINDS. THIS COMPLEX OF STORMS HAD MOVED THROUGH LUBBOCK...AND WAS MOVING EAST. ANOTHER COMPLEX OF STORMS WAS AFFECTING THE BROWN COUNTY WITH VERY HEAVY RAINFALL. WILL ISSUE A FLASH FLOOD WATCH ALONG AND NORTH OF ROBERT LEE... BALLINGER...SAN SABA LINE UNTIL 4 PM. THESE AREAS MOST LIKELY TO SEE HEAVY RAINFALL TODAY (PARTICULARLY THIS MORNING) AS MCS SWEEPS EAST. THIS AREA IS ALSO HAS SATURATED GROUNDS DUE TO EARLIER HEAVY RAINFALL. ETA MODEL DIFFERS WITH THE GFS TODAY. THE ETA BEING MUCH WETTER. IT ALSO MOVES FRONT SOUTHWARD FASTER. IT ALSO HAS HIGHER POPS FOR TONIGHT AND SATURDAY NIGHT. HIGHER ETA POPS MAINLY DUE TO A COUPLE OF LATE NIGHT MCS...NOT GENERATED BY GFS MODEL. WILL TREND TOWARD ETA AS IT MORE CORRECTLY DEFINED THE MCS AND FRONT THIS MORNING. THAT SAID...MCS DEVELOPMENT NOTORIOUSLY DIFFICULT TO FORECAST. && .LONG TERM... NORTHWEST FLOW BECOMES MORE ZONAL BY SUNDAY...CONSEQUENTLY LITTLE IN THE WAY OF MCS DEVELOPMENT. WILL KEEP SLIGHT CHANCES OF THUNDERSTORMS ON SUNDAY...THEN DRY LATER IN THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 85 67 88 70 / 70 40 20 30 SAN ANGELO 91 70 91 70 / 40 30 20 30 JUNCTION 93 72 93 71 / 40 30 30 20 && .SJT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH...ALONG AND NORTH OF A ROBERT LEE...BALLINGER... BRADY TO SAN SABA LINE UNTIL 4 PM. THIS INCLUDES ABILENE. && 04
Hazardous weather outlook, Aug 19, 1:47 PM CDT, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 147 PM CDT THU AUG 19 2004 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140- 154-155-168>170-201846- BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX- FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX- MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX- SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX- TOM GREEN TX- 147 PM CDT THU AUG 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS. .DAY ONE... THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON AND CONTINUE INTO THE OVERNIGHT HOURS ACROSS WEST CENTRAL TEXAS...MAINLY ALONG AND NORTH OF AN OUTFLOW BOUNDARY FROM SAN ANGELO TO SAN SABA. LOCALLY HEAVY RAINFALL CAN BE EXPECTED...PRODUCING AN ADDITIONAL 1 TO 3 INCHES OF RAIN IN SOME LOCATIONS. THIS RAIN WILL FALL ON ALREADY SATURATED GROUND AND MAY CAUSE LOCALIZED AREAS OF FLASH FLOODING. IN ADDITION TO THE VERY HEAVY RAINFALL...FREQUENT LIGHTNING AND SMALL HAIL WILL BE LIKELY WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN... A WEAK FRONTAL BOUNDARY ACROSS THE PANHANDLE AND OKLAHOMA THIS AFTERNOON WILL SLIP SOUTHWARD INTO WEST CENTRAL TEXAS BY FRIDAY AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP...WITH A FEW STORMS PERHAPS REACHING SEVERE LIMITS. LARGE HAIL AND VERY HEAVY RAINFALL WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. 07
In the hours before
Special weather statement, Aug 19, 11:43 PM CDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 1143 PM CDT THU AUG 19 2004 TXZ099-200545- THROCKMORTON TX- 1143 PM CDT THU AUG 19 2004 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER ALERT... AT 1137 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 16 MILES NORTHWEST OF ELBERT...OR ABOUT 12 MILES SOUTHEAST OF SEYMOUR...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ELBERT AT 1215 AM CDT. BE PREPARED FOR WINDS NEAR 50 MPH...SMALL HAIL...VERY HEAVY RAIN... AND DANGEROUS CLOUD TO GROUND LIGHTNING.
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 11:49 PM CDT | Severe Thunderstorm Warning | SJT | Throckmorton | 56 min |
| Aug 20, 12:47 AM CDT | Severe Thunderstorm Warning | SJT | San Saba | 58 min |
| Aug 20, 1:40 AM CDT | Flash Flood Warning | SJT | San Saba | 3 hr |
| Aug 20, 1:46 AM CDT | Severe Thunderstorm Warning | SJT | San Saba | 59 min |
| Aug 20, 1:59 AM CDT | Flash Flood Warning | SJT | Brown, Coleman | 4 hr |
| Aug 20, 5:55 AM CDT | Flash Flood Warning | SJT | Callahan, Jones, Taylor | 3 hr |
| Aug 20, 8:40 AM CDT | Flash Flood Warning | SJT | Callahan, Jones, Taylor | 65 min |
| Aug 20, 3:50 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 40 min |
| Aug 20, 4:28 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 62 min |
| Aug 20, 5:29 PM CDT | Severe Thunderstorm Warning | SJT | Menard | 61 min |
| Aug 20, 5:34 PM CDT | Severe Thunderstorm Warning | SJT | Concho | 56 min |
| Aug 20, 6:18 PM CDT | Flash Flood Warning | SJT | Menard | 3 hr |
| Aug 20, 6:32 PM CDT | Severe Thunderstorm Warning | SJT | Runnels | 58 min |
| Aug 20, 6:53 PM CDT | Flash Flood Warning | SJT | Tom Green | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.